Tramadol, brand name Ultram, is used to treat pain in the same way other opioids are. While it can be a beneficial medication for some individuals, tramadol, like all opioid drugs, can cause withdrawal if a person suddenly stops taking it. However, the withdrawal syndrome associated with this medication can sometimes be even more dangerous …
Is Tramadol Withdrawal Treatment More Dangerous than Regular Opioid Withdrawal?
Tramadol, brand name Ultram, is used to treat pain in the same way other opioids are. While it can be a beneficial medication for some individuals, tramadol, like all opioid drugs, can cause withdrawal if a person suddenly stops taking it. However, the withdrawal syndrome associated with this medication can sometimes be even more dangerous than that caused by other opioid drugs.
Tramadol vs. Regular Opioid Withdrawal
According to the National Library of Medicine, “Opioid withdrawal reactions are very uncomfortable but are not life-threatening.” Most of the concern related to this syndrome is the high possibility for relapse based on the uncomfortable symptoms, such as muscle, bone, and joint pain and severe flu-like effects. This is why people attempting to stop using or abusing opioids are urged to attend professional care, even though the syndrome itself may not be deadly.
Tramadol, on the other hand, causes many of the same withdrawal symptoms caused by other opioids, but it can also cause other symptoms that are not seen in any other syndrome associated with these specific drugs. Regular opioid withdrawal, according to the US Department of Justice, “is encountered in about 90 percent of cases of withdrawal from tramadol.” But in about 10 percent of these cases, another syndrome is caused, leading to hallucinations, paranoia, panic attacks, severe anxiety, and “numbness and tingling in the extremities.”
Knowing this, most individuals will experience the normal symptoms caused by all opioids if they suddenly stop taking tramadol. But the possibility that they could experience these severe and sometimes-deadly symptoms can intensify the danger associated with tramadol withdrawal.
Why is the Second Type of Tramadol Withdrawal so Dangerous?
Tramadol withdrawal can rarely cause severe psychosis in users, and this can be deadly. People do not know what they are doing when they experience hallucinations, intense anxiety, and paranoia, and these kinds of reactions can lead to confusion, aggression, and violence. Many individuals become homicidal or suicidal because they are afraid and not in control of their actions. This type of issue facing tramadol users is uncommon, but the possibility of its occurrence could make withdrawing individuals a danger to themselves or others.
How Should the Syndrome Be Treated?
While individuals going through regular opioid withdrawal should attend professional treatment to avoid the painful side effects and the possibility of relapse, those withdrawing from tramadol should attend professional treatment too. Sometimes, they will only need the same type of treatment that other opioid users require, but the syndrome may turn quickly into the more severe type, causing them to require constant monitoring and 24-hour care.
In most cases, if this more severe syndrome does occur, patients will be treated with sedative, analgesic, and hypnotic drugs but not with antipsychotics, as they would normally be if their symptoms were based on actual psychosis. According to a case report from Addiction & Health, “After 3 days all physical and mental symptoms including hallucinations and delusions completely subsided.”
Do You Want to Learn More About Tramadol?
Or do you have other questions about a narcotic use or abuse issue? Call (800) 407-7195(Who Answers?) today for help.